Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 144, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 13, 2002, 12:03 PM CDT for Jackson County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 12:03 PM CDT (17:03 UTC)
- Expired
- May 13, 2002, 12:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 12:10 PM CDT | Thunderstorm Wind 50 E | Langston, AL | Trees were knocked down near Langston and Larkensville. Some of the trees were blocking roadways. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 131703 SVRBHM ALC071-131745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1202 PM CDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN NORTHEAST ALABAMA * UNTIL 1245 PM CDT * AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF SKYLINE TO WOODVILLE...MOVING EAST AT 50 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...BRIDGEPORT...STEVENSON...AND SCOTTSBORO. STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:50 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 13, 8:50 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 850 AM CDT MON MAY 13 2002 WILL ISSUE AN UPDATE BY 1400 UTC...MAINLY TO FRESHEN THINGS UP. WILL HAVE TO NUDGE HIGHS UP A BIT IN HSV...TCL...BHM...AND ANB GROUPS. MORNING SUNSHINE HAS ALREADY CAUSED TEMPS TO GET INTO MID 70S. BASED ON UPSTREAM OBS... WILL ALSO INCREASE POST FRONTAL WINDS THIS AFTERNOON AND INDICATE CAUTION ADVISED ON AREA LAKES IN TN VALLEY. AS FOR SEVERE STORMS...NOW THINK MAIN THREAT AREA IS FROM HSV-BHM-DEMOPOLIS EASTWARD FROM 11 AM UNTIL 4 PM OR SO. .BHM...NONE.
In the hours before
Special weather statement, May 13, 7:33 AM CDT, 4 hours 30 minutes before
ALZ001>050-131630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 733 AM CDT MON MAY 13 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A STRONG COLD FRONT...EXTENDING FROM WESTERN TENNESSEE ACROSS NORTHWESTERN MISSISSIPPI...AND BACK INTO LOUISIANA...WILL CONTINUE TO PUSH EAST TODAY. AHEAD OF THIS FRONT...SOUTH WINDS WILL PUMP WARM... MOIST...GULF AIR INTO NORTH AND CENTRAL ALABAMA. SCATTERED SHOWERS AND THUNDERSTORMS...AHEAD OF THE COLD FRONT...WILL MOVE ACROSS PORTIONS OF NORTHERN ALABAMA THIS MORNING. THESE STORMS WILL REACH THE INTERSTATE 20 AND 59 CORRIDOR LATE THIS MORNING...AND MOVE SOUTH OF INTERSTATE 20 THIS AFTERNOON. DAYTIME HEATING AHEAD OF THE FRONT WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE...ALONG AND SOUTH OF A HUNTSVILLE TO BIRMINGHAM TO TUSCALOOSA LINE. AS THE COLD FRONT APPROACHES THIS AREA...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE PRIMARY THREAT FROM SEVERE WEATHER WILL BE DAMAGING WIND...AND LARGE HAIL. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS IN NORTH AND CENTRAL ALABAMA SHOULD BE READY FOR POSSIBLE ACTIVATION LATE THIS MORNING THROUGH THIS EVENING.
Special weather statement, May 13, 8:16 AM CDT, 3 hours 47 minutes before
ALZ001>050-131630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 733 AM CDT MON MAY 13 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A STRONG COLD FRONT...EXTENDING FROM WESTERN TENNESSEE ACROSS NORTHWESTERN MISSISSIPPI...AND BACK INTO LOUISIANA...WILL CONTINUE TO PUSH EAST TODAY. AHEAD OF THIS FRONT...SOUTH WINDS WILL PUMP WARM... MOIST...GULF AIR INTO NORTH AND CENTRAL ALABAMA. SCATTERED SHOWERS AND THUNDERSTORMS...AHEAD OF THE COLD FRONT...WILL MOVE ACROSS PORTIONS OF NORTHERN ALABAMA THIS MORNING. THESE STORMS WILL REACH THE INTERSTATE 20 AND 59 CORRIDOR LATE THIS MORNING...AND MOVE SOUTH OF INTERSTATE 20 THIS AFTERNOON. DAYTIME HEATING AHEAD OF THE FRONT WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE...ALONG AND SOUTH OF A HUNTSVILLE TO BIRMINGHAM TO TUSCALOOSA LINE. AS THE COLD FRONT APPROACHES THIS AREA...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE PRIMARY THREAT FROM SEVERE WEATHER WILL BE DAMAGING WIND...AND LARGE HAIL. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS IN NORTH AND CENTRAL ALABAMA SHOULD BE READY FOR POSSIBLE ACTIVATION LATE THIS MORNING THROUGH THIS EVENING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:10 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb, Marshall | 50 min |
| May 13, 12:51 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.